Office Anesthesia Emergencies Flashcards
6 cards from real DAANCE practice questions. Tap to flip, then mark Knew It or Still Learning — missed cards come back until you master them.
Read the first 6 Office Anesthesia Emergencies flashcards as text
A 34-year-old patient receiving IV sedation with midazolam and fentanyl suddenly develops a rigid chest wall, making ventilation with a bag-mask nearly impossible. Which agent is the most likely cause, and what is the immediate pharmacologic intervention?
Answer: Fentanyl; administer naloxone 0.4 mg IV and assist ventilation
Opioid-induced chest wall rigidity ('wooden chest syndrome') is a known, though uncommon, complication of rapid IV opioid administration, most classically with fentanyl. The chest and abdominal muscles contract, making bag-mask ventilation extremely difficult. The immediate intervention is naloxone (an opioid antagonist) to reverse the effect while providing assisted ventilation. Succinylcholine is a neuromuscular blocker used for intubation, not primary reversal; flumazenil reverses benzodiazepines, not opioids; physostigmine reverses anticholinergic effects.
During office-based sedation, a patient's end-tidal CO₂ waveform shows a gradually rising baseline that never returns to zero between breaths. What does this pattern most likely indicate?
Answer: Rebreathing of exhaled CO₂ due to an exhausted soda lime canister or faulty expiratory valve
A capnography waveform where the baseline (phase I) fails to return to zero indicates that the patient is rebreathing previously exhaled CO₂, most commonly due to an exhausted CO₂ absorbent (soda lime) or a faulty one-way expiratory valve in a circle breathing system. Malignant hyperthermia causes a rapid rise in the peak CO₂ value, not necessarily a rising baseline. Laryngospasm would abolish the waveform. Esophageal intubation produces a flat or rapidly diminishing waveform.
A patient with a documented peanut allergy is receiving IV sedation. Fifteen minutes into the procedure, the patient develops hypotension (BP 70/40), urticaria, and bronchospasm. Epinephrine 0.3 mg IM is administered into the lateral thigh. The patient fails to respond after 5 minutes. What is the MOST appropriate next step?
Answer: Administer a second dose of epinephrine 0.3 mg IM and initiate IV fluid resuscitation
Current anaphylaxis guidelines (ACAAI, WAO) recommend repeating epinephrine IM every 5–15 minutes if the initial dose is insufficient, as there is no established ceiling on epinephrine doses in true anaphylaxis. IV fluid boluses (normal saline) address distributive shock. Diphenhydramine and corticosteroids are adjuncts — they do not treat the acute life-threatening phase. IM injection into the lateral thigh (vastus lateralis) provides faster and more reliable absorption than subcutaneous injection, so switching to SQ would actually worsen absorption.
A healthy 28-year-old patient under nitrous oxide/oxygen sedation suddenly loses consciousness and develops tonic-clonic movements lasting 90 seconds, then stops. The patient has no prior seizure history. Vitals stabilize post-ictally. Which etiology is MOST specific to the office anesthesia context that should be investigated FIRST?
Answer: Local anesthetic systemic toxicity (LAST) from a recently administered inferior alveolar nerve block
In the dental office anesthesia setting, new-onset seizure activity following regional nerve block administration should immediately prompt suspicion of Local Anesthetic Systemic Toxicity (LAST). CNS toxicity (ranging from perioral tingling → seizure → cardiovascular collapse) results from inadvertent intravascular injection or rapid absorption. The timing — shortly after nerve block — is the critical clue. While hypoglycemia and vasovagal episodes are common dental emergencies, a frank tonic-clonic seizure specifically post-nerve-block is pathognomonic for LAST until proven otherwise. Vasovagal episodes typically do not produce true tonic-clonic activity.
During office sedation, you recognize signs of early malignant hyperthermia (MH): rising ETCO₂ to 68 mmHg, tachycardia, and masseter rigidity after succinylcholine. You initiate dantrolene. What is the correct INITIAL dantrolene IV dose, and what specific preparation challenge must the anesthesia team anticipate?
Answer: 2.5 mg/kg; each vial requires 60 mL of sterile water and vigorous mixing, demanding significant team resources
The initial dantrolene dose for MH is 2.5 mg/kg IV, repeated every 5 minutes up to 10 mg/kg or until symptoms resolve. The critical preparation challenge is that traditional dantrolene (Dantrium) comes as lyophilized powder requiring 60 mL of sterile water per 20 mg vial — a 70 kg patient's initial dose requires approximately 9 vials, each mixed individually. This is labor-intensive and requires multiple team members simultaneously. (Ryanodex, a newer formulation, requires only 5 mL per vial, mitigating this challenge.) Lactated Ringer's is NOT used for reconstitution; only sterile water is appropriate.
A patient in moderate IV sedation develops ST-segment elevation on the monitor, crushing chest pain, and diaphoresis. EMS has been activated and is 8 minutes away. In the dental office setting, which intervention is MOST appropriate to initiate WHILE awaiting EMS arrival?
Answer: Administer aspirin 324 mg (non-enteric coated, chewed) and position the patient supine with legs elevated; withhold nitroglycerin if right ventricular MI or recent PDE-5 inhibitor use is suspected
Aspirin 324 mg chewed (not swallowed whole) is the single most evidence-supported intervention a dental team can perform for a suspected STEMI, inhibiting platelet aggregation rapidly. Nitroglycerin must be withheld if right ventricular infarction is suspected (inferior STEMI, hypotension) or if the patient has taken a PDE-5 inhibitor (sildenafil, tadalafil) within 24–48 hours, as the combination can cause catastrophic hypotension. Supplemental oxygen is now recommended ONLY if SpO₂ < 94%, as hyperoxia may worsen outcomes in normoxic MI patients. ST elevation is not itself a shockable rhythm — cardioversion is inappropriate here.
How this page was made: written with AI tools and published by Nathan Beja, founder of Practice Test Geeks, who is responsible for its content. Exam facts are checked against the official sources listed below. Not reviewed by a subject-matter expert. Editorial policy
Sources & references
Exam facts on this page (fees, format, dates, passing scores) are checked against these official sources; the date is our last check. Editorial policy
- aaoms.org — Retake fee, test delivery, eligibility, fees, exam format, passing score, renewal, retake policy, score release, time limit · verified Oct 2026